Vermont, 2010

Damaging Wind in Vermont, June 5, 2010

June 5, 2010 · NWS ALY · 1 event in 1 county or zone

A warm and unstable airmass was in place across the region with a weak surface boundary stalled over the local area. Convection developed across southern Vermont in the vicinity of the stalled boundary as low pressure approached from the west during Saturday June 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A warm and unstable airmass was in place across the region with a weak surface boundary stalled over the local area. Convection developed across southern Vermont in the vicinity of the stalled boundary as low pressure approached from the west during Saturday June 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 5, 12:55 PM EST, 10 minutes earlier.

Area forecast discussion, Jun 5, 12:55 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
155 PM EDT SAT JUN 5 2010

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN STALLED OVER OUR REGION INTO THE
FIRST HALF OF TODAY. LOW PRESSURE SYSTEM WILL MOVE INTO THE EASTERN
GREAT LAKES REGION DRAGGING A PRE FRONTAL TROUGH AND THEN A COLD
FRONT THROUGH OUR REGION BY EVENING. THE FRONTAL BOUNDARY WILL THEN
DROP SOUTH AND STALL JUST SOUTH OF OUR REGION LATE SATURDAY NIGHT
AND SUNDAY. ANOTHER STRONGER LOW PRESSURE RIDING ALONG IT WILL BRING
MORE RAIN TO THE REGION SUNDAY...SOME OF IT HEAVY FROM ALBANY SOUTH.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1125 AM...MESOSCALE ANALYSIS REVEALS SURFACE CONVERGENCE IS
INCREASING JUST DOWNSTREAM OF LAKE ONTARIO /LAKE SHADOW AND SPEED
CONVERGENCE/ PER LAPS/SPC/RUC13 HOURLY ANALYSIS.  INSTABILITY
PARAMETERS ARE ALSO ON THE INCREASE WITH SBCAPES BETWEEN 1K-2K J/KG
AND WITH UPPER JET APPROACHING...SHEAR PROFILES ARE BECOMING MORE
FAVORABLE FOR CONVECTION TO BECOME SOMEWHAT ORGANIZED.  ACCAS SEEMS
TO BE MORE EVIDENT PER THE LATEST 1KM VISIBLE IMAGERY AND RADAR
RETURNS ACROSS THE WESTERN MOHAWK VALLEY WHICH MIGHT BE THE START TO
THE CONVECTION.  DOWNSTREAM...WINDS REMAIN SOUTHERLY ACROSS THE
HUDSON RIVER VALLEY WHERE EHI/S ARE NOW CLOSE TO 2 M2/S2 AND
FORECAST TO INCREASE THIS AFTERNOON.  ALL OF THESE PARAMETERS MAY
INDICATE SUPERCELL DEVELOPMENT BUT TORNADO POTENTIAL DOES LOOK
RATHER LOW GIVEN LCL HEIGHTS AROUND 1K AGL.  IN FACT...HRRR 1KM WRF
REFLECTIVITY SUGGESTS A SCT LINE OF CONVECTION ACROSS THE MOHAWK
THEN TRACK INTO THE MID-LOWER HUDSON VALLEY WITH INCREASE SURFACE
CONVERGENCE BEFORE ENTERING INTO NEW ENGLAND LATER THIS AFTERNOON.

AS OF 930AM...AFTER COLLABORATION WITH SPC...WE WILL DO AN 18Z
SOUNDING TODAY.

CONVECTIVE TRENDS LOOK ACTIVE FOR TODAY AS MAIN SURFACE FRONT
REMAINED UPSTREAM OVER LOWER ONTARIO.  ATMOSPHERE AHEAD OF THIS
BOUNDARY WAS BECOMING QUITE UNSTABLE PER THE HOURLY LAPS AND SPC
MESOSCALE ANALYSIS WITH DEWPOINTS INTO THE MIDDLE 60S.  WHEN
MODIFYING OUR 12Z SOUNDING WITH A SURFACE PARCEL OF 82/66...YIELD
CAPES CLOSE TO 2500 J/KG WITH HEALTHY CAPE DENSITY PROFILE.  H2O
VAPOR LOOP REVEALS A SHORT WAVE WAS PROGRESSING OVER THE CAPITAL
REGION WITH ANOTHER FAST MOVING WAVE COMING FROM SOUTHEAST LOWER
MICHIGAN.  IN ADDITION...UPPER JET DYNAMICS ARE BECOMING MORE
FAVORABLE FOR ENHANCED LIFT ACROSS CENTRAL NY.  EXPERIMENTAL HRRR
REFLECTIVITY FORECASTS SUGGEST THE POTENTIAL FOR SUPERCELL
DEVELOPMENT ACROSS THE MOHAWK VALLEY AND THEN BECOMING ENHANCED
ACROSS THE MOHAWK/HUDSON WHERE EHI/S ARE FORECAST TO BE BETWEEN 2-5
M2/S2 WITH THE HIGHEST VALUES ACROSS THE MID HUDSON VALLEY AND NW
CT.  THIS REGION MAY BE UPGRADED A CATEGORY PER COORDINATION WITH
SPC.  FORECAST UPDATE REFLECTS A CHANGE IN POP WITH THE INITIAL
CONCENTRATION ACROSS THE DACKS AND WESTERN MOHAWK VALLEY...THEN
INCREASE THE POPS DOWNSTREAM WHILE DECREASING THOSE VALUES ACROSS
THE AFOREMENTIONED REGION THIS AFTERNOON.  TEMPS ARE IN EXCELLENT
SHAPE WITH NO CHANGES AT THIS TIME.

PREV DISCUSSIONS...

EARLY UPDATE TO LOWER POPS AND REMOVE MORNING ENHANCED WORDING OF
ANY KIND.

AS OF 645 AM...THE MCS THAT IMPACTED MUCH OF OUR REGION
EARLIER...HAD WEAKEN CONSIDERABLY (CLOUD TOPS WARMING SLIGHTLY) AS
WELL AS MOVING AWAY FROM THE REGION. MCS TYPICALLY REACH THEIR PEAK
JUST BEFORE DAWN...THEN WEAKEN AS MIXING WEAKENS THE LOW LEVEL JET
WHICH IN TURN WEAKENS FORCING.

WHILE WE CANNOT RULE OUT AN ADDITIONAL STRAY SHOWER OR STORM...ANY
THAT FORM THE REST OF MORNING SHOULD BE SUB-SEVERE. THE GFS POPS
ACTUALLY LOWER DURING THE AFTERNOON. HOWEVER THE 06Z NAM DID
INDICATES A SECOND LINE OF CONVECTION DEVELOPING AND MOVING THROUGH.
WHILE PCPN AMOUNTS ARE NOT AS HIGH AS WITH THIS THE MORNING MCS...WE
FEEL IT WAS STILL PRUDENT TO GO WITH AT LEAST LOW POPS THIS
AFTERNOON...ALONG WITH THE ENHANCED WORDING (SMALL HAIL AND GUSTY
WINDS).

OF COURSE...ADJUSTED HOURLY TEMPS/DEWPOINTS ETC.

***PREVIOUS NEAR TERM DISCUSSION*****

AS OF 400 AM...UNSETTLED OVERNIGHT UNFOLDING AS A LARGE AREA OF
THUNDERSTORMS...AN MCS...WORKS INTO OUR REGION...MAINLY NORTH OF
ALBANY...WITH HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING.
SOME OF THE STORMS (NOT IN OUR AREA) HAVE PULSED TO STRONG LIMITS
WITH VILS IN THE 40S AND THE 50 DBZ TO ABOUT THE 26,000 FEET LEVEL.
SBCAPES ARE LIMITED BUT ELEVATED INSTABILITY IS THERE...ALONG WITH
INCREASED MOISTURE CONVERGENCE AND ENOUGH OF A SHORT WAVE...WHEN
COMBINED WITH A PRE-FRONTAL TROUGH...IS ENOUGH TO TOUCH OFF THESE
STORMS. PWAT VALUES HAVE SHOT UP TO 1.5 INCHES...WELL ABOVE
NORMAL...AND AS A RESULT...THE STORMS WILL LIKELY CONTAIN HEAVY TO
LOCALLY TORRENTIAL RAIN. THE STORMS MIGHT EVEN BACKBUILD A BIT AS
THEY ARE LINING UP THE FLOW ALOFT.

THE 00Z SPC WRF APPEARS TO HAVE INITIALLY UNDERDONE THE ONGOING
CONVECTION IN OUR REGION...BUT IT TAKES FAIRLY QUICKLY TO OUR EAST
WITH THE PRE-FRONTAL TROUGH LATER THIS MORNING.

THEN...THE REAL COLD FRONT...IS FORECAST TO MOVE THROUGH DURING THE
AFTERNOON. THERE ARE STILL DIFFERENCE BETWEEN THE 00Z GFS AND 00Z
NAM. THE GFS IS STILL MORE PROGRESSIVE AND QUICKER TO DRY US OUT
THIS AFTERNOON WITH THE NAM INDICATING A DISTINCT SECOND ROUND OF
BROKEN CONVECTION. THE 00Z WRF DOES ALSO INDICATED A BROKEN LINE OF
CONVECTION.

THIS SECOND LINE OF CONVECTION COULD PROVE TO BE MORE INTERESTING AS
SBCAPES WILL BE HIGHER (1500 J/KG) OR HIGHER. THE LOW LEVEL SHEAR
BECOMES MORE FAVORABLE FOR SUPERCELL DEVELOPMENT AS THE SURFACE WIND
SSE BECOMES QUICKLY TURNS TO THE WNW WITH HEIGHT WITH VALUES
APPROACHING 50KTS AT 10,000 FEET. ANY SUPERCELL COULD "BOW OUT"
PRODUCING STRONG TO DAMAGING WINDS. SINCE THE WET BULB ZERO IS NOW
FORECAST TO LOWER TO 10,000 FEET BY AFTERNOON WE WILL ADD SMALL HAIL
TO THE ENHANCED WORDING. THIS FOLLOWS SPC IDEA WHICH PUTS OUR ENTIRE
AREA IN SLIGHT RISK TODAY.

THE DAY CREW WILL MONITOR THE SITUATION AND INCREASE THE ENHANCED
WORDING IF THEY SEE REASONABLE EVIDENCE INCREASING CHANCES OF STRONG
TO SEVERE STORMS.

HIGH TEMPS THIS AFTERNOON WILL BE DETERMINED BY HOW MUCH SUNSHINE
OUR AREA RECEIVES. WE FEEL THERE WILL BE SOME SUNNY BREAKS BASED ON
UPSTREAM OBS. THEREFORE...WE WENT A TOUCH HIGHER THAN THE MET/MAV
GUIDANCE TODAY...WHICH IS VERY CLOSE TO WHAT WAS ADVERTISED EARLIER.
LOOK FOR HIGH TEMPS IN THE WELL INTO THE 80S IN THE MID HUDSON
VALLEY...75 TO AROUND 80 HIGHER TERRAIN...EXCEPT 70-75 HIGHEST PEAKS
IN THE DACKS.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
WE WILL KEEP LOW CHANCES (30 POP) FOR EARLY EVENING ACTIVITY AS THE
LINE OF SHOWERS MIGHT BE CLEARING ESPECIALLY OUR WESTERN ZONES...AND
ADDITIONAL CELLS POPPING UP CANNOT BE ENTIRELY RULED TO THE WEST.
HOWEVER...AFTER 00Z WE LOOK TO HAVE A BRIEF BREAK IN THE ACTION AS
SLIGHTLY DRIER BRIEFLY MOVES IN...AND THE FRONT STALL JUST TO OUR
SOUTH...OR PERHAPS NEAR THE I-84 CORRIDOR.

THEN...THE NEXT SHORT WAVE...ALREADY EVIDENT OVER THE NATION/S MID
SECTION...WILL RACE EAST...PROPELLED BY THE RIGHT REAR ENTRANCE
REGION OF A NEARLY 100KT JET H250MB JET...AND APPROACHING NOSE OF
50KT+ H850 JET. STRONG ISENTROPIC LIFT WILL ENSUE...AND IT LOOKS AS
IF A SOAKING RAIN WILL OVERSPREAD THE REGION...MAINLY FROM ALBANY
SOUTH. THERE IS MORE CONSISTENCY BETWEEN THE 00Z GFS AND 00Z ECMWF
WITH THIS FEATURE. THE 00Z NAM HAD IT TOO...BUT IS ABOUT 12 HOURS
SLOWER. (THE 06Z NAM IS TRENDING FASTER WITH RAIN AND TRENDS FURTHER
SOUTH WITH THE LOW).

SINCE THE 00Z NAM IS OFTEN BEST IN THE SHORT TERM (24 HOURS OR LESS)
AND THE OTHER TWO MODELS BRING THE RAIN IN FASTER...WILL LEAN MORE
WITH THEIR SOLUTION. EITHER WAY...BY SUNDAY MORNING...RAIN ...HEAVY
AT TIMES...WILL LIKELY IMPACT MUCH OF OUR REGION. FOR MORE ON
RAINFALL AMOUNTS AND EFFECTS...PLEASE REFER TO OUR HYDROLOGY SECTION.

UNFORTUNATELY...THERE IS STILL ENOUGH OF A DISCREPANCY IN THE
ULTIMATE TRACK OF THE STORM ON SUNDAY THAT COULD IMPACT WHETHER OR
NOT THERE COULD BE SEVERE CONVECTION ASSOCIATED WITH THIS SYSTEM.
THE ECMWF TRACKS THE STORM FURTHER SOUTH AND INDICATES LESS IN
THE WAY OF POTENTIALLY SEVERE WEATHER (BUT THUNDER STILL POSSIBLE
DUE TO ELEVATED INSTABILITY). THE 00Z NAM SUPPORTED THE ECMWF...BUT
JUST A LITTLE FURTHER NORTH (BUT AGAIN THE 06Z WAS FURTHER SOUTH).
THE 00Z GFS ON THE OTHER HAND...TRACKED THE STORM FURTHER
NORTH...WITH ITS CENTER JUST PASSING NORTH OR RIGHT OVER KALB. IF
THAT WERE TO HAPPEN...OUR SOUTHERN AREAS COULD GET INTO THE WARM AIR
SECTOR. LOW LEVEL WIND SHEAR WOULD BE IMPRESSIVE...ALONG WITH
INSTABILITY SO THAT ANY STORM THAT FORMED COULD BECOME A
SUPERCELL...SUPPORTING IMPRESSIVE ROTATION. AN ISOLATED TORNADO
WOULD EVEN BE POSSIBLE...BUT AGAIN...ONLY IN THE SOUTHERN AREAS...IF
THEY PUNCH INTO THE WARM CORE.

FOR NOW...WILL CONTINUE TO LEAN WITH THE MORE SOUTHERN TRACK. WILL
CERTAINLY MENTION THE POSSIBILITY OF THUNDER. KEEP IN MIND OUR
SOUTHERN AREAS IS UNDER SLIGHT RISK. FOR NOW...NO ENHANCED WORDING
PLANNED EXCEPT FOR HEAVY RAIN. WE JUST FEEL THE THREAT IS NOT QUITE
HIGH ENOUGH TO MENTION IN THE ZONES.

OF COURSE HIGH TEMPS ARE ONCE AGAIN DIFFERENT BETWEEN THE NAM AND
MAV. THIS TIME YESTERDAY...THE MAV ADVERTISED THE COOLER TEMPS AND
NOW THE MET DOES. FOR NOW...WENT WITH THE BLEND SINCE THE TRACK IS
STILL IN PLAY. EITHER WAY...IT LOOKS LIKE A WET COOLER DAY WITH
TEMPS AROUND 70 LOCALLY...60S NORTH...70S TO AROUND 80 SOUTH.

SUNDAY NIGHT...ALL THE MODELS HAVE THE WAVE DEPARTING TO OUR EAST.
IN ITS WAKE...NOTICEABLY COOLER AIR WILL BE USHERED IN FROM CANADA
SUNDAY NIGHT INTO MONDAY. H850 TEMPS OFF THE GFS DROP TO ABOUT +1C
ACROSS MOST OF OUR CWA! AS USUAL...WE SUSPECT THE GFS IS TOO
COOL...AS THE EUROPEAN ONLY COOLS TO ABOUT +5C. EITHER
WAY...NOTICEABLY COOLER AIR WILL MOVE IN FOR MONDAY...ALONG WITH A
GUSTY BREEZE. WITH A CONTINUED CYCLONIC FLOW...SOME LINGERING CLOUDS
ARE POSSIBLE IN THE HIGHER TERRAIN. WITH GOOD LEVEL
INSTABILITY...EVEN INCLUDED A SLIGHT CHANCE OF SHOWERS IN THE HIGHER
TERRAIN MONDAY AFTERNOON.

OVERNIGHT LOWS SUNDAY NIGHT WILL DROP TO BETWEEN 45-50
DEGREES...EXCEPT 40-45 HIGHER TERRAIN WITH A FEW PLACES.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
BY MONDAY MORNING...H850 TEMPS OFF THE GFS DROP TO ABOUT +1C
ACROSS MOST OF OUR CWA! AS USUAL...WE SUSPECT THE GFS IS TOO
COOL...AS THE EUROPEAN ONLY COOLS TO ABOUT +5C. EITHER
WAY...NOTICEABLY COOLER AIR WILL MOVE IN FOR MONDAY...ALONG WITH A
GUSTY BREEZE. WITH A CONTINUED CYCLONIC FLOW...SOME LINGERING CLOUDS
ARE POSSIBLE IN THE HIGHER TERRAIN. WITH GOOD LEVEL
INSTABILITY...EVEN INCLUDED A SLIGHT CHANCE OF SHOWERS IN THE HIGHER
TERRAIN MONDAY AFTERNOON.

CANADIAN HIGH PRESSURE LOOKS TO SLOWLY BUILD IN FOR TUESDAY AND
WEDNESDAY...KEEPING TEMPS A LITTLE BELOW NORMAL BUT WITH INCREASING
SUNSHINE...THEY WILL MODERATE SOME...BUT NOT BEFORE A CHILLY MIGHT
MONDAY INTO TUESDAY. TEMPERATURES WILL DROP TO 45-50 MOST
PLACES...40-45 NORTH AND WEST OF ALBANY. SOME OF THE SHELTERED
VALLEYS OF THE DACKS AND GREENS COULD DIP TO THE MID 30S...WHICH
WOULD PROMOTE FROST. TOO EARLY TO MENTION IN OUR HWO BUT SOMETHING
TO KEEP ON EYE IN THE NEXT COUPE OF DAYS.

BY THURSDAY...AS HIGH PRESSURE MOVES OFF SHORE...A WARM FRONT WILL
LIKELY APPROACH WITH SOME SHOWERS. THE ECMWF AND GFS PART WAYS A
LITTLE...AS THE GFS ATTEMPTS TO BUILD A RIDGE BACK OVER THE REGION.
THE ECMWF KEEP A MORE ZONAL FLOW IN TACT...WHICH WOULD PREVENT SUCH
A WARMUP...TEMPS RETURNING PERHAPS TO NORMAL. FOR NOW...SPLIT THE
DIFFERENCE AND ALLOW FOR TEMPS TO BE A LITTLE ABOVE NORMAL BY
FRIDAY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
CONVECTION ALREADY UNDERWAY THIS AFTERNOON...EXPECTED TO CONTINUE
INTO THE EVENING. HAVE INCLUDED VCSH AND CB IMMEDIATELY AND VCTS
STARTING AT 19Z/20Z AT ALL TERMINALS. THESE STORMS WILL CONTAIN
GUSTY WINDS...HAIL AND HEAVY RAIN. CONVECTION EXPECTED TO
GRADUALLY SUBSIDE AFTER SUNSET...WITH ONLY VCSH EXPECTED AFTER
03Z.

EARLY MORNING WILL BRING WIDESPREAD MVFR CONDITIONS TO THE TAF
SITES BETWEEN 09Z AND 10Z AS SHOWERS AND POSSIBLE TSTMS RETURN TO
THE REGION AHEAD OF THE NEXT LOW PRESSURE SYSTEM. HAVE INCLUDED
CB AT ALL TERMINALS WITH MVFR CONDITIONS BY 10Z.

OUTLOOK...
SUN AM...MAINLY MVFR/IFR IN SHRA/POSSIBLE TSRA.
SUN AFTN/EVE...VFR...W/CHC IFR/MVFR IN SHRA/TSRA MAINLY POU.
SUN NGT-TUE...VFR...XCP LATE NGT MVFR/IFR FOG PSBL.
WED...VFR...NO SIG WX.
THU...VFR...CHC -SHRA.

&&

.FIRE WEATHER...
SHOWERS AND STORMS WILL BRING WELL OVER A QUARTER INCH OF RAINFALL
TO MUCH OF THE REGION THIS MORNING. MORE SHOWERS AND STORMS ARE
POSSIBLE THIS AFTERNOON. THEN...AFTER A BREAK IN THE ACTION THIS
EVENING...A SOAKING RAIN WILL BRING WET FLAG CONDITIONS TO MUCH OF
THE REGION...ESPECIALLY ALBANY SOUTHWARD...LATE TONIGHT INTO SUNDAY.

THE COMBINATION OF THE RAIN EVENTS WILL LIKELY KNOCK THE KDI VALUES
DOWN QUITE A BIT.

RH VALUES WILL DROP TO 40-50 PERCENT THIS AFTERNOON...NEARLY 100
PERCENT TONIGHT AND REMAIN HIGH ON SUNDAY.

DRIER WEATHER WILL RETURN ON MONDAY WITH A FRESH WEST TO NORTHWEST
BREEZE 10 TO 20 MPH.

&&

.HYDROLOGY...
IMPRESSIVE RAINFALL COURTESY OF A NOCTURNAL MCS...WITH RADAR
INDICATED RAINFALL AMOUNTS OVER AN INCH IN HERKIMER COUNTY THUS FAR.
SOME AREAS NORTH OF ALBANY WILL LIKELY SEE UP TO LOCALLY TWO INCHES
OF RAIN BY THE TIME THIS MCS MOVES TO OUR EAST LATER THIS MORNING.
THIS RAINFALL WILL CERTAINLY CAUSE SOME PONDING OF WATER IN AREA OF
POOR DRAINAGE BUT WILL LIKELY NOT HAVE MUCH AFFECT ON RIVERS AND
MOST STREAMS.

MORE SHOWERS AND STORMS MIGHT FIRE UP THIS AFTERNOON AND ONCE AGAIN
CONTAIN HEAVY RAIN. HOWEVER...ANY RAINFALL OF AN INCH OR MORE SHOULD
BE EXTREMELY LOCALIZED WITH THE MAIN EFFECT FROM A HYDROLOGICAL
POINT OF VIEW...TO BE PONDING OF WATER AND OR MINOR FLOODING IN
AREAS OF POOR DRAINAGE.

HOWEVER...A MUCH MORE WIDESPREAD SOAKING RAIN IS LIKELY LATER
OVERNIGHT TONIGHT INTO SUNDAY. MOST MODELS TAKE THE AXIS OF HEAVY
RAINFALL...ASSOCIATED WITH PWAT VALUES OVER 2 INCHES...AND STRONG
ISENTROPIC LIFT...MAINLY FROM ALBANY SOUTH. THE POTENTIAL IS THERE
FOR TWO OR EVEN MORE INCHES OF RAIN WITH THIS SYSTEM. IF IT WERE TO
MATERIALIZE...THIS RAIN WOULD PRODUCE SIGNIFICANT RISES ON STREAMS
AND EVENTUALLY RIVERS. BOTH LEVELS ARE LOW SO UNLESS THE VALUES
INCREASE TO 3 OR MORE INCHES...RIVER FLOODING IS NOT LIKELY.
HOWEVER...IT IS POSSIBLE THAT RAINFALL AMOUNTS COULD BE EVEN
HEAVIER...AS ONE SREF MEMBER FROM THE 09Z CLUSTER INDICATED OVER 3
INCHES AT KALB! (THE MREFS WERE NOT AVAILABLE AT THIS TIME).

THIS SYSTEM WILL EXIT ON MONDAY...AND MAINLY DRY WEATHER IS EXPECTED
THROUGH WEDNESDAY...WHICH WOULD ALLOW ANY ELEVATED STREAMS AND
RIVERS TO QUICKLY RECEDE TO NORMAL LEVELS.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...KGM
FIRE WEATHER...
HYDROLOGY...
Hazardous weather outlook, Jun 5, 12:04 PM EST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
104 PM EDT SAT JUN 5 2010

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-061100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
104 PM EDT SAT JUN 5 2010

...TORNADO WATCH 262 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 TORNADO WATCH UNTIL 8 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ANOTHER LOW PRESSURE AREA COULD BRING TWO OR MORE INCHES OF A
WIDESPREAD RAINFALL TO THE REGION FROM ALBANY SOUTHWARD ON SUNDAY.
IN ADDITION...MORE THUNDERSTORMS ARE POSSIBLE...AGAIN MOSTLY FROM
ALBANY SOUTHWARD. WHILE MOST OF THESE THUNDERSTORMS LOOK TO BE NON
SEVERE...IT IS POSSIBLE THAT SOME OF THESE COULD BECOME LOCALLY
STRONG TO SEVERE WITH DAMAGING WINDS. STAY TUNED FOR FURTHER
UPDATES FROM YOUR NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.  WEATHER SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

In the hours before

Special weather statement, Jun 5, 12:06 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
106 PM EDT SAT JUN 5 2010

NYZ041-050-053-054-084-051730-
WESTERN RENSSELAER NY-EASTERN RENSSELAER NY-SOUTHERN SARATOGA NY-
NORTHERN SARATOGA NY-SOUTHERN WASHINGTON NY-
106 PM EDT SAT JUN 5 2010

...A STRONG THUNDERSTORM IN

  NORTHERN RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITY OF HOOSICK FALLS...
  SOUTH CENTRAL SARATOGA COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITIES OF...MECHANICVILLE...CLIFTON PARK...
  SOUTHERN WASHINGTON COUNTY IN EAST CENTRAL NEW YORK...

AT 103 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR ROUND LAKE...OR ABOUT 6 MILES NORTH OF CLIFTON PARK...
AND MOVING EAST AT 50 MPH.

THE THUNDERSTORM WILL BE NEAR...
HOOSICK FALLS AND 6 MILES SOUTH OF CAMBRIDGE BY 130 PM EDT

IN ADDITION TO LARGE HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
Special weather statement, Jun 5, 12:14 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
114 PM EDT SAT JUN 5 2010

NYZ039-040-048>050-051745-
WESTERN SCHENECTADY NY-EASTERN SCHENECTADY NY-SOUTHERN SARATOGA NY-
MONTGOMERY NY-SOUTHERN FULTON NY-
114 PM EDT SAT JUN 5 2010

...A STRONG THUNDERSTORM IN

  WEST CENTRAL SARATOGA COUNTY IN EAST CENTRAL NEW YORK...
  NORTHERN SCHENECTADY COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITY OF SCOTIA...
  SOUTHEASTERN FULTON COUNTY IN EASTERN NEW YORK...
  THIS INCLUDES THE CITY OF JOHNSTOWN...
  MONTGOMERY COUNTY IN EASTERN NEW YORK...
  THIS INCLUDES THE CITIES OF...FONDA...CANAJOHARIE...AMSTERDAM...

AT 112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR EPHRATAH...OR ABOUT OVER CANAJOHARIE...AND MOVING EAST
AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
FONDA AND JOHNSTOWN BY 120 PM EDT
TRIBES HILL BY 125 PM EDT
FORT JOHNSON BY 130 PM EDT
AMSTERDAM AND HAGAMAN BY 135 PM EDT
HAGAMAN BY 140 PM EDT
GLENVILLE...ROTTERDAM JUNCTION AND 7 MILES NORTHWEST OF SCOTIA BY 145
PM EDT

IN ADDITION TO HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Jun 5, 12:44 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
144 PM EDT SAT JUN 5 2010

NYZ038-051830-
SOUTHERN HERKIMER NY-
144 PM EDT SAT JUN 5 2010

...A STRONG THUNDERSTORM IN

  SOUTHERN HERKIMER COUNTY IN EASTERN NEW YORK...
  THIS INCLUDES THE CITIES OF...LITTLE FALLS...ILION...HERKIMER...

AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 50 MPH...AND HEAVY
RAIN.  THIS STORM WAS LOCATED 12 MILES NORTHWEST OF FRANKFORT...OR
ABOUT OVER UTICA...AND MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
7 MILES NORTH OF FRANKFORT BY 155 PM EDT
8 MILES NORTH OF ILION BY 200 PM EDT
MIDDLEVILLE...7 MILES NORTH OF HERKIMER AND 8 MILES NORTH OF MOHAWK
BY 205 PM EDT
LITTLE FALLS BY 215 PM EDT
DOLGEVILLE BY 220 PM EDT
Special weather statement, Jun 5, 12:51 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
151 PM EDT SAT JUN 5 2010

NYZ053-054-084-VTZ013-051815-
WESTERN RENSSELAER NY-EASTERN RENSSELAER NY-BENNINGTON VT-
SOUTHERN WASHINGTON NY-
151 PM EDT SAT JUN 5 2010

...A STRONG THUNDERSTORM IN

  NORTHEASTERN RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITY OF HOOSICK FALLS...
  SOUTH CENTRAL WASHINGTON COUNTY IN EAST CENTRAL NEW YORK...
  SOUTHERN BENNINGTON COUNTY IN SOUTHERN VERMONT...
  THIS INCLUDES THE CITY OF BENNINGTON...

AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR HOOSICK FALLS...OR ABOUT OVER HOOSICK FALLS...AND MOVING
EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
BENNINGTON AND 6 MILES SOUTH OF SHAFTSBURY BY 205 PM EDT

IN ADDITION TO HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

The radar

The Albany radar (KENX), 78 km away, was scanning. The volume nearest the first event began at 18:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bennington

When
June 5, 1:05 PM EST
Where
Bennington County, 0.86 mi SE of Bennington
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.870, -73.190

Trees and limbs were reported down in Bennington due to strong thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2010Every state in 2010This day in weather historyWarnings in Vermont, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229781.